Uncategorized

Year-long study for the faint of heart; ADHD drug might prevent sudden loss of consciousness

News Release

Year-long study for the faint of heart

ADHD drug might prevent sudden loss of consciousness

Story and photo by Colin Zak

Alesha Dupont is secured to a stretcher, surrounded by researchers.

She is being tilted from a horizontal to a vertical position, then back again.

Their goal: to make her faint.

Cardiac researcher Dr. Satish Raj, left, and research assistant Derya Ilhan perform a ‘tilt test’ on Alesha Dupont, as part of a study examining the effectiveness of a common ADHD drug in preventing chronic fainting, also known as syncope.Dupont suffers from syncope – or frequent fainting – and is the first to participate of a new Calgary study at Foothills Medical Centre that looks at the effectiveness of a common ADHD (attention deficit hyperactive disorder) medication in preventing faints.

“I first started fainting when I was 12 and, since then, it’s gradually gotten worse,” says the 26-year-old Calgary woman. “I faint about once a month and often hit my head when it happens. It’s unsettling because I never know when I’m going to faint. I haven’t been on any drugs for my syncope because there are none.”

The year-long study of 74 patients, led by researchers at the Libin Cardiovascular Institute of Alberta – an entity of Alberta Health Services (AHS) and the University of Calgary’s Cumming School of Medicine – is the first to look at the effectiveness of the ADHD drug Atomoxetine in preventing fainting.

Participants are either given the drug or a placebo, and then undergo a ‘tilt test’ where researchers attempt to induce a fainting episode.

“In most cases, this condition is not life-threatening but it can be life-altering and can affect patients’ ability to drive and work, and can cause anxiety. It can be debilitating,” says Dr. Satish Raj, a cardiologist with AHS and an Associate Professor of Cardiac Sciences at the Cumming School of Medicine.

“Currently, there are no drug treatments and we are trying to look at drugs that are on the market already that may be helpful to treat our fainting patients.”

Fainting is caused by a rapid drop in blood pressure and a lack of blood flow to the brain. This may be caused by a drop or pause in heart rate, or by a widening of the blood vessels. About half of all Canadians faint at some point in their lives, but a small number of patients will faint repeatedly.

Atomoxetine blocks the norepinephrine transporter in the body’s sympathetic nervous system – the body’s fight-or-flight response.

“When you see a bear, it’s that part of the nervous system that gets you really revved up so you can run away, or fight it if you’re really brave,” Dr. Raj says. “This drug blocks this part of the nervous system, which keeps norepinephrine in the system for longer, which in turn causes vaso-constriction or a tightening of the blood vessels.”

Dr. Raj says this tightening of the blood vessels may, in turn, prevent fainting in syncope patients. He also says this study will build on the success of past studies of similar drugs.

“We’ve already seen promising results and we hope this study will be followed up by a much larger international study,” he says. “The first step is trying it in the lab. The next step will be seeing if we can prevent fainting in real life.”

Dr. Todd Anderson, Libin’s Director and Department Head of Cardiac Sciences, says he believes this study is an important step in treating patients suffering from frequent fainting.

“Syncope can have serious implications for a patient’s quality of life – it can prevent them from driving, working or pursuing other activities,” Dr. Anderson says.

“This research is an important step in learning how we can reduce or eliminate syncope in many patients, and is one more example of how the research happening at Libin translates into better patient outcomes and quality of life.”

To find out about participating in the study or more about syncope, email autonomic.research@ucalgary.ca.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s